Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 72, NWS Jacksonville, FL

June 2, 1997Glynn County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 2, 1997, 8:40 PM EDT for Glynn County, Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 8:40 PM EDT (00:40 UTC)
Expired
Jun 2, 1997, 9:30 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Glynn County, GA

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:50 PM EDTHail 0.75Jekyll Is, GA
Jun 2, 8:50 PM EDTHail 0.75Jekyll Is, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 030039 RRA
SVRJAX
GAC127-030140-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST GEORGIA
 
   ...SOUTHERN GLYNN COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
AT 840 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM NORTH OF WOODBINE IN CAMDEN COUNTY MOVING NORTHEAST AT 15
TO 20 MPH. THE STORM WILL MOVE INTO GLYNN COUNTY SOUTH OF BRUNSWICK AND
ACROSS JEKYLL ISLAND BY 900 PM. THE GREATEST THREAT WITH THIS STORM WILL
BE LARGE HAIL AND STRONG GUSTY WINDS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
SANTOS/KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 2, 8:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
800 PM EDT MON JUN 2 1997

TSTMS CONT ACROSS S GA IN RESPONSE TO COMBINATION OF UPR LVL LOW...
SFC TROF...AND EAST COAST SEA BREEZE. TSTMS SHUD CONT TO WEAKEN
AS HEATING OF THE DAY ENDS WITH SHWRS PERSISTING THRU LATE IN THE
EVENING IN SE GA. POPS IN SE GA SEEM A BIT LOW IN THE ZFP. IT SHUD
HAVE BEEN NEAR 50. BUT WITH ACVTY WEAKENING OUT...IT MIGHT BE TOO LATE
FOR AN UPDATE. OTHER THAN THAT...PREV ZFP PACKGS LUK GUD.

SANTOS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:12 PM EDTSevere Thunderstorm WarningJAXCamden48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.